Unusual clinical course, Challenging differential diagnosis, Unusual or unexpected effect of treatment, Diagnostic / therapeutic accidents, Unexpected drug reaction
Michael H. Guo, Reesa L. Monir, Ashleigh Wright, Neal P. Holland
(University of Florida College of Medicine, Gainesville, FL, USA)
Am J Case Rep 2018; 19:1227-1231
Serotonin syndrome is a common yet potentially life-threatening condition caused by increased serotonergic activity, usually from serotonergic pharmaceutical agents. Primary features of serotonin syndrome include mental status changes, autonomic hyperactivity, and neuromuscular abnormalities. However, the presentation of serotonin syndrome is often quite variable, leading to its under-diagnosis.
CASE REPORT: A 50-year-old female with chronic kidney disease on peritoneal dialysis presented to the Emergency Department with severe, diffuse body pain. Over the course of her hospital stay, she developed severe nausea, vomiting, and diarrhea followed by hyperreflexia and inducible clonus. Laboratory studies were remarkable for elevated liver transaminases. Review of her medications revealed several serotonergic agents, including duloxetine, tramadol, and ondansetron. Given her symptoms and the multiple serotonergic agents she was taking, she was diagnosed with serotonin syndrome. Discontinuation of the serotonergic agents led to resolution of her symptoms over the course of 4 days.
CONCLUSIONS: Our patient’s initial presentation of diffuse body pain highlights the variable presentation of serotonin syndrome. Our case also demonstrates the importance of recognizing serotonin syndrome, as the supportive ondansetron we gave to alleviate her nausea and vomiting likely exacerbated her serotonin syndrome.
Keywords: Abnormalities, Drug-Induced, Antidepressive Agents, Serotonin Syndrome